Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 79, NWS JSJ

August 14, 2024

NWS JSJ issued this flash flood warning at Aug 14, 2024, 4:07 AM CDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2024, 4:07 AM CDT (09:07 UTC)
Expired
Aug 14, 2024, 1:42 PM CDT
In force
10 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:08 AM CDTFLASH FLOOD1 Sw Parcelas Nuevas, PRA house was reported flooded with a person trapped inside on PR-14.
Aug 14, 10:40 AM CDTFLOOD2 Sw Las Ollas, PREmergency Managers Reported waters from Rio Descalabrado affecting road PR-1 in Santa Isable. Road is currently closed.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

730 
WGCA52 TJSJ 140907
FFWSJU
PRC009-035-041-043-057-075-123-133-141500-
/O.NEW.TJSJ.FF.W.0079.240814T0907Z-240814T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
507 AM AST Wed Aug 14 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aibonito, Cayey, Cidra, Coamo, Guayama, Juana Diaz, Salinas, and 
  Santa Isabel in Puerto Rico...


* Until 1100 AM AST.

* At 507 AM AST, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1815 6655 1815 6652 1808 6652 1808 6643
      1818 6644 1815 6631 1817 6621 1823 6615
      1811 6605 1802 6610 1797 6607 1793 6616
      1794 6615 1794 6639 1799 6646 1797 6654
      1814 6656

FLASH FLOOD...RADAR INDICATED

$$

ERG
2 follow-up statements
523 
WGCA52 TJSJ 141327
FFWSJU
PRC009-035-041-043-057-075-123-133-141900-
/O.EXT.TJSJ.FF.W.0079.000000T0000Z-240814T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
927 AM AST Wed Aug 14 2024

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Aibonito, Cayey, Cidra, Coamo, Guayama, Juana Diaz, Salinas, and 
  Santa Isabel in Puerto Rico...

* Until 300 PM AST.

* At 927 AM AST, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 6 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1815 6655 1815 6652 1808 6652 1808 6643
      1818 6644 1815 6631 1817 6621 1823 6615
      1811 6605 1802 6610 1797 6607 1793 6616
      1794 6615 1794 6639 1799 6646 1797 6654
      1814 6656

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ERG
797 
WGCA72 TJSJ 141842
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
242 PM AST Wed Aug 14 2024

PRC009-035-041-043-057-075-123-133-141852-
/O.CAN.TJSJ.FF.W.0079.000000T0000Z-240814T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aibonito PR-Cayey PR-Cidra PR-Coamo PR-Guayama PR-Juana Diaz PR-
Salinas PR-Santa Isabel PR-
242 PM AST Wed Aug 14 2024

...FLASH FLOOD WARNING IS CANCELLED FOR AIBONITO, CAYEY, CIDRA, 
COAMO, GUAYAMA, JUANA DIAZ, SALINAS AND SANTA ISABEL COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 800 AM AST Thursday for 
portions of Puerto Rico and Virgin Islands.

&&

LAT...LON 1815 6655 1815 6652 1808 6652 1808 6643
      1818 6644 1815 6631 1817 6621 1823 6615
      1811 6605 1802 6610 1797 6607 1793 6616
      1794 6615 1794 6639 1799 6646 1797 6654
      1814 6656

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:08 PM CDT, 11 hours 59 minutes earlier.

Area forecast discussion, Aug 13, 4:08 PM CDT, 11 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
508 PM AST Tue Aug 13 2024

.SYNOPSIS...

A Hurricane Watch remains in effect for the U.S. Virgin Islands,
Vieques and Culebra. In addition, a Tropical Storm Warning
remains in effect for Puerto Rico and the U.S. Virgin Islands.
Tropical Storm Ernesto will approach the region later tonight,
bringing strong gusty winds and heavy rainfall to the region. The
areas most impacted will be the Virgin Islands, Vieques, Culebra,
and eastern Puerto Rico. A significant risk of flooding remain
expected, with mudslides likely in areas of steep terrain. Marine
and coastal conditions will continue to deteriorate tonight into
Wednesday. A gradual improvement in weather conditions is expected
on Wednesday afternoon as Ernesto moves over north of the region
and over the open Atlantic waters.

&&

.SHORT TERM...Tonight through Thursday...

A Hurricane Watch was issued today for the U.S. Virgin Islands,
Vieques and Culebra. A Tropical Storm Warning remains in effect for
Puerto Rico and the U.S. Virgin Islands. At 500 PM AST (2100 UTC),
the center of Tropical Storm Ernesto was located near latitude 18.0
North, longitude 64.1 West. Ernesto is moving toward the west-
northwest near 18 mph (30 km/h). A turn toward the northwest with a
gradual decrease in forward speed is expected tonight, followed by a
turn toward the north-northwest and north Wednesday night and
Thursday. On the forecast track, the center of Ernesto should pass
near or over the Virgin Islands this evening, and then pass just to
the northeast and north of Puerto Rico tonight and on Wednesday.

A gradual increase in rainfall and winds will be observed tonight as
Tropical Storm Ernesto moves closer to the islands. Therefore, the
potential for flooding rains remains high across the region.
Tropical Storm Ernesto is expected to produce total rain
accumulations of 4 to 6 inches over the U.S. Virgin Island with
isolated higher amounts. For Puerto Rico, 3 to 6 inches of rainfall,
with maximum amounts of 10 inches, is expected. As the night
progresses winds will increase as well. Ernesto is expected to
continue strengthening as it moves closer to the U.S. Virgin
Islands. Therefore, there is the potential to experience hurricane
force wind gusts across the higher elevations of these islands.
Despite the location of the center of Ernesto, its effects will be
observed across all the islands. A gradual improvement in weather
conditions is expected by Wednesday morning. By Thursday, warm
and hot conditions will return along with fair weather across the
region.

Residents and visitors should continue to monitor the progress of
this system and have their tropical emergency plans ready now.
Please refer to the latest Tropical Cyclone Bulletin (TCPAT5) issued
by National Hurricane Center and Hurricane Local Statements (HLSSJU)
issued by WFO San Juan PR for updated information.

.LONG TERM...Friday through Monday...

.PREV DISCUSSION... /issued 454 AM AST Tue Aug 13 2024/

The current forecast track has Tropical Storm Ernesto away from
our region by Friday, about 650 miles, and it is forecast to be a
Hurricane at that time. Weather conditions should improve in our
local area and return to a more typical pattern. The latest
Precipitable Water (PWAT) models suggest values returning to
average values. High pressure across the Atlantic should promote
southeasterly winds through Sunday, then shift from the east on
Monday. At the upper levels, a TUTT will approach from the
northeast, promoting favorable conditions aloft for daily showers.
In general, local weather during the long term will be dominated
by east-to-southeast winds, daytime heating, and local effects.
Therefore, afternoon convective activity with showers and
thunderstorms is expected across the interior and northwestern
Puerto Rico. For the U.S. Virgin Islands, passing showers dragged
by the winds will reach the islands mainly during the morning
hours. Limited excessive rainfall risk will probably be present as
ponding of water in roads and poorly drained areas is possible
with shower activity, mainly on Friday. Warm conditions will
return by Friday and last through the weekend, mainly across
coastal and lower elevations.

&&

.AVIATION...

(18Z TAFS)

SHRA/TSRA associated to the rainbands from TC Ernesto will continue
to gradually increase in a NE wind flow thru at least 13/22z, winds
will then acquire a west to southerly component through the night.
MVFR to IFR conds are expected from around 13/20z thru 14/10z,
starting across the USVI terminals and spreading across the eastern
PR terminals. NNE-NE winds should prevail btw 15-25 kt with gusts up
to 35 kt, turning NNW to WSW from this evening onwards, and
increasing to 35-45 kt with gusts up to 55 kt aft 13/22z at
TISX/TIST. As Ernesto is expected to move close to the northern
USVI, wind speeds are forecast to increase up 55 kt with gusts
around 70 kt near midnight tonight. At TJSJ, WNW to SSW winds could
range btw 25-35 kt with gusts up to 50 kt btw 14/04z-10z.

&&

.MARINE...

Tropical Storm Ernesto, located 135 miles ESE of San Juan and 65
miles ESE of St. Thomas, is expected to move into the local waters
this evening into Wednesday as a tropical cyclone. However, marine
conditions in our eastern Atlantic waters and the Anegada Passage
will continue to deteriorate as the night progresses. Further
deterioration in marine and weather conditions is expected Wednesday
through Thursday.

&&

.BEACH FORECAST...

Beach conditions will continue deteriorate as Tropical Storm
Ernesto approaches the region. Large breaking waves are expected
to impact the Virgin Islands and Puerto Rico from this evening
into Thursday. High Surf Advisory and High Rip Current Statements
are in effect from this evening through at least Wednesday
afternoon and Thursday, respectively.

&&

.HYDROLOGY...

Tropical Storm Ernesto will bring rainfall accumulation of 4 to 8
inches with maximum amounts of 10 inches for portions of the
Virgin Islands, eastern and southern Puerto Rico, as well as the
interior. The risk of flooding will be significant, with rapid
river rises, and mudslides likely. Please refer to the latest
Flash Flood Watch (FFWSJU) for additional information.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Hurricane Watch for PRZ012-013.

     Tropical Storm Warning for PRZ001>013.

     Coastal Flood Advisory until 6 PM AST Wednesday for PRZ001>003-
     012-013.

     Flood Watch through Thursday morning for PRZ001>013.

     High Rip Current Risk through late Wednesday night for
     PRZ001>003-005-008.

     High Surf Advisory until 6 PM AST Wednesday for PRZ001>003-005-
     008-012-013.

     High Rip Current Risk from Wednesday morning through late
     Wednesday night for PRZ010.

     High Rip Current Risk through late Wednesday night for PRZ012-
     013.

VI...Hurricane Watch for VIZ001-002.

     Tropical Storm Warning for VIZ001-002.

     Coastal Flood Advisory until 6 PM AST Wednesday for VIZ001-002.

     Flood Watch through Thursday morning for VIZ001-002.

     High Surf Advisory until 6 PM AST Wednesday for VIZ001-002.

     High Rip Current Risk through late Wednesday night for VIZ001-
     002.

AM...Hurricane Watch for AMZ711-716-723-726-733.

     Tropical Storm Warning for AMZ711-712-716-723-726-733-735-741-
     742-745.

&&

DSR-CAM-ICP-CVB-GRS-ERF-OMS
Hazardous weather outlook, Aug 13, 4:24 AM CDT, 23 hours 43 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
523 AM AST martes 13 de agosto de 2024

AMZ711>745-PRZ001>013-140930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
523 AM AST martes 13 de agosto de 2024

...Favor de referirse al Comunicado Local sobre huracanes...

AMZ716-726-VIZ001-002-140930-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
523 AM AST martes 13 de agosto de 2024

...Favor de referirse al Comunicado Local sobre huracanes...

*** Este producto ha sido procesado automáticamente utilizando un
programa de traducción y puede contener omisiones y errores. El
Servicio Nacional de Meteorología no puede garantizar la precisión
del texto convertido. De haber alguna duda, el texto en inglés es
siempre la versión autorizada. ***

In the hours before

Local storm report, Aug 14, 3:17 AM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
417 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     Non-Tstm Wnd Gst 5 E Culebra             18.31N 65.23W
08/14/2024  M77 MPH          Culebra            PR   Mesonet

            Mesonet station XCUL Isla Culebrita Light.

&&

YZR
Local storm report, Aug 14, 3:18 AM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
418 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     Non-Tstm Wnd Gst 1 NNW Roosevelt Roads   18.25N 65.63W
08/14/2024  M74 MPH          Ceiba              PR   AWOS

            AWOS station TJNR Roosevelt Rd NAS.

&&

YZR
Local storm report, Aug 14, 3:20 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
420 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Non-Tstm Wnd Gst 1 SSE Luis M. Cintron   18.29N 65.63W
08/14/2024  M63 MPH          AMZ726             PR   Mesonet

            Mesonet station XREY Del Rey Marina.

&&

YZR
Local storm report, Aug 14, 3:21 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
421 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     Non-Tstm Wnd Gst 1 SE Esperanza          18.09N 65.47W
08/14/2024  M54 MPH          Vieques            PR   Buoy

            Buoy station ESPP4 Esperanza, Vieques
            Island, PR.

&&

YZR
Local storm report, Aug 14, 3:22 AM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
422 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     Non-Tstm Wnd Gst 4 ENE Esperanza         18.12N 65.42W
08/14/2024  M47 MPH          Vieques            PR   Mesonet

            Mesonet station VIEP4 Vieques.

&&

YZR
Local storm report, Aug 14, 3:40 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
440 AM AST Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     Non-Tstm Wnd Gst 5 E Culebra             18.31N 65.23W
08/14/2024  M67 MPH          Culebra            PR   Mesonet

            Mesonet station XCUL Isla Culebrita Light.

&&

YZR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:20 PM CDTFlash Flood WarningJSJ11 hr
Aug 14, 12:48 AM CDTFlash Flood WarningJSJ12 hr
Aug 14, 1:06 AM CDTAreal Flood WarningJSJ8 hr
Aug 14, 2:21 AM CDTFlash Flood WarningJSJ11 hr
Aug 14, 3:41 AM CDTFlash Flood WarningJSJ9 hr
Aug 14, 4:28 AM CDTFlash Flood WarningJSJ9 hr
Aug 14, 5:11 AM CDTFlash Flood WarningJSJ6 hr
Aug 14, 5:31 AM CDTFlash Flood WarningJSJ5 hr
Aug 14, 6:39 AM CDTFlash Flood WarningJSJ10 hr
Aug 14, 7:23 AM CDTFlash Flood WarningJSJ8 hr
Aug 14, 9:00 AM CDTFlash Flood WarningJSJ6 hr
Aug 14, 9:49 AM CDTFlash Flood Warning Considerable damage threatJSJ9 hr
Aug 14, 10:03 AM CDTFlash Flood Warning Considerable damage threatJSJ5 hr
Aug 14, 10:40 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Aug 14, 1:24 PM CDTSmall Craft AdvisoryJSJ20 hr
Aug 14, 2:31 PM CDTAreal Flood WarningJSJ40 hr
Aug 14, 3:01 PM CDTAreal Flood WarningJSJ40 hr
Aug 14, 3:12 PM CDTFlash Flood Warning Considerable damage threatJSJ2 hr
Aug 14, 3:27 PM CDTSpecial Weather StatementJSJ33 min
Aug 14, 3:35 PM CDTFlash Flood Warning Considerable damage threatJSJ104 min
Aug 14, 3:40 PM CDTAreal Flood WarningJSJ8 hr
Aug 14, 3:52 PM CDTAreal Flood WarningJSJ8 hr
Aug 14, 4:29 PM CDTAreal Flood WarningJSJ9 hr
Aug 14, 6:32 PM CDTAreal Flood WarningJSJ15 hr
Aug 14, 6:41 PM CDTAreal Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.